Overview of AIN

The interstitium is the tissue that surrounds and imbeds the glomeruli (microscopic "filtering screens") and tubules (long tubes that connect with each glomerulus and channel urine) within the kidneys. Acute interstitial nephritis (AIN) is rapidly developing inflammation that occurs within the interstitium. It can produce a variety of clinical symptoms, depending upon the severity and extent of kidney involvement.

Causes of Acute Interstitial Nephritis (AIN)

Most AIN is caused by an acute allergic reaction to a medication, including antibiotics and nonsteroidal anti-inflammatory drugs (NSAIDs) such as:

  • Ibuprofen
  • Cephatholin
  • Cimetidine
  • Cyclosporine
  • Methicillin
  • Penicillins

AIN is also linked with certain infections and diseases such as Legionella pneumophila, collagen vascular diseases (e.g., sarcoidosis), streptococcal infections, and transplant rejection.

Signs and Symptoms of Acute Interstitial Nephritis (AIN)

Indicators of AIN include a recent history of infection or the start of a new medication. Symptoms often include fever, rash, and generalized aches and pains.

Acute Interstitial Nephritis (AIN) Diagnosis

The definitive diagnosis of AIN requires a kidney biopsy, which reveals inflammation of the renal interstitium. Urinalysis (analysis of the urine) often reveals eosinophils—specialized white blood cells that are seen in allergic reactions. Often one can detect increased eosinophils in the blood in patients with AIN. AIN sometimes is diagnosed by means of a gallium scan (nuclear medicine imaging method; a radiologist injects the patient with gallium-67, which will accumulate in areas of infection or malignancy and can be viewed with a special camera).

Treatment for Acute Interstitial Nephritis (AIN)

All medication(s) believed to be responsible for the inflammation must be discontinued. If there is significant renal impairment, treatment with steroids typically is required for 2 to 3 months. Stronger immunosuppressive agents may be needed if there is no response to the steroids. Each case of AIN must be reviewed by a nephrologist (kidney specialist).

Publication Review By: Stanley J. Swierzewski, III, M.D.

Published: 01 May 2001

Last Modified: 16 May 2011